When I researched this topic I was going

to do the top 10 drugs that cause weight gain

but I discovered the top 10 were all

mental health related drugs, so I looked

at the top 20 and they were all mental health too

 

So I guess that I’m going to talk about

mental health problems and weight gain…

 

Before I continue though I want to make it very clear

NEVER stop taking your tablets even if it’s going

to mean a substantial weight gain for you

NEVER stop taking any meds

especially without the consent of your doctor

 

If you are depressed or psychotic the last thing

you need is feeling fat, bloated and unattractive

 

trust me I know! I take 2 mood stabilisers

3 different anti depressants and 5 anti psychotics

and intermittent use of some others

EVERY single one of them causes weight gain

I kinda add a new one every year or so 🙂

 

So, lets have a quick look at the top meds

that cause weight gain as a side effect:

 

  • anti depressants
  • anti psychotics
  • mood stabilisers
  • anti anxiety drugs
  • beta blockers
  • birth control

 

So if you are taking one or more of these

and you have gained weight or are scared of

gaining weight – don’t panic!

 

the first thing to get straight in your head

is why you need the meds in the first place

and THAT is more important than any weight gain

 

Weight can be managed and fixed

but the only way your head or body will be fixed

is by taking the meds

 

Next, weight gain is usually in the first 3 months

of about 7lbs and often can be lost again over the

next 12 months

 

So, why do you gain weight?

 

it depends on the drug but the common factors are

  • an increase in appetite
  • slower metabolism
  • drowsiness and fatigue
  • depletion of nutrients from the body
  • cravings for sugar and fatty foods

 

I recently discovered that two of my meds deplete

the body of carbs thus causing me to crave sugar

and now that I know that I have a healthy carb snack

on hand to eat about 1 hour from taking my tablets

 

and this is where I present the solution…

 

Understand that weight gain is a possibility

but also that you can do something about it

 

Exercise is helpful  (although can be difficult

if you are new to the meds and feeling side effects)

knowing when your weak times are

and what you are likely to crave

 

then you can limit the damage

 

It’s also worthwhile speaking to your doctor

as some drugs are worse than others and you may

be able to switch

 

Is it possible to lose weight while on these meds?

Yes but results can be slow – you really need to vary

your exercise programme and be so careful that you

either don’t overeat or eat the right foods

 

If you need any help – email me

 

Carolyne

 

p.s. I’ve managed to stay in my weight range over the past 15 years of taking these meds so I know it’s possible 🙂

 


Carolyne
Carolyne

Carolyne is the owner of Fit Strong Females with a Studio in Glasgow City Centre and an Online Membership Site, with 18 years experience. She is also a Fitness, Success and Food Blogger, Author and Writer. You can contact her at carolyne@fitstrongfemales.com or find more information at fitstrongfemales.com 

Leave a Reply

Your email address will not be published.